Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2004, 10:19 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 10:19 PM CDT (03:19 UTC)
- Expired
- Apr 18, 2004, 10:45 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 141 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 9:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2341 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
690
WUUS53 KARX 190319
SVRARX
IAC067-131-190345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MITCHELL COUNTY IN NORTH CENTRAL IOWA
FLOYD COUNTY IN NORTH CENTRAL IOWA
* UNTIL 1045 PM CDT
* AT 1019 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS OVER COUNTY ROADS B 20 AND T
26...OR ABOUT 8 MILES SOUTHWEST OF OSAGE. THE SEVERE THUNDERSTORM
WAS MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOWARDVILLE AND NEW HAVEN BY 1025 PM CDT...
COUNTY ROADS 17 AND T 72 BY 1030 PM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING
FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND SOUTHWESTERN WISCONSIN.
LAT...LON 4331 9275 4336 9256 4315 9256 4314 9267
4308 9291 4324 9297
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 7:00 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Apr 18, 7:00 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SUN APR 18 2004
.UPDATE...TONIGHT
STRONG WINDS HAVE DEVELOPED OVER THE WIND SWEPT AREAS OF IOWA AND
MINNESOTA. THERE HAVE BEEN GUSTS APPROACHING 60 MPH IN THESE
AREAS. THEREFORE...HAVE ISSUED A HIGH WIND WARNING THROUGH
MIDNIGHT. THIS MAY BE TOO LONG...BUT RATHER BE CAUTIOUS. MIXING
SHOULD CONTINUE DUE TO THE STRONG WARM AIR ADVECTION/INSTABILITY.
THIS WILL CONTINUE TO FAVOR THE OCCURRENCE OF STRONG WINDS.
KRC
&&
.SHORT TERM...THROUGH TUESDAY NIGHT
MAIN CONCERNS ARE WITH SEVERE WEATHER THREAT TONIGHT AND THEN RAIN
CHANCES AGAIN BY TUESDAY.
SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE ALONG THE
MINNESOTA/SOUTH DAKOTA BORDER BETWEEN KBKX AND KMML. WARM FRONT
EXTENDED NORTHEAST INTO NORTHERN WISCONSIN AND COLD FRONT DROPPED
SOUTHWEST INTO NEBRASKA. REGIONAL RADARS AND SATELLITE INDICATE
CONVECTION STARTING TO FIRE NEAR THE WARM FRONT IN MINNESOTA AND
JUST BEHIND THE FRONT IN SOUTH DAKOTA AND NEBRASKA.
FOR THE FIRST PART OF THE FORECAST HAVE FOLLOWED THE ETA SOLUTION
AS THE GFS SUFFERS CONVECTIVE FEEDBACK PROBLEMS TONIGHT. STRONG
SHORT WAVE TROUGH WILL MOVE FROM THE LEE OF THE ROCKIES ACROSS THE
UPPER MIDWEST TONIGHT. SURFACE LOW EXPECTED TO RACE NORTHEAST ALONG
THE WARM FRONT AND BE NEAR NORTHERN LAKE MICHIGAN BY 12Z MONDAY.
FORECAST AREA HAS BEEN IN THE WARM SECTOR MOST OF THE DAY ALLOWING
THE CAP TO STRENGTHEN AND LATEST LAPS ANALYSIS IS SHOWING SURFACE
BASED CIN VALUES OF 200 TO 300 J/KG. THE ETA SHOWS THE CAP
REMAINING IN PLACE INTO THE EVENING UNTIL THE COLD FRONT APPROACHES
THE AREA. WITH THIS IN MIND...HAVE KEPT POPS WEST OF THE AREA UNTIL
333 PM CDT SUN APR 18 2004
J/KG STILL IN PLACE ALONG WITH SURFACE THETA-E CONVERGENCE VALUES IN
EXCESS OF 60 C/HOUR. GOOD CONVERGENCE OF THE FN VECTORS IS ALSO NOTED
IN THE 1000-850MB LAYER TO HELP FOCUS THE ACTIVITY ALONG THE FRONT.
LIFT FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC LIFT AS
AREA WILL BE IN THE ENTRANCE REGION OF A DEPARTING 100 KNOT JET OVER
SOUTHERN CANADA AND THE EXIT REGION OF AN APPROACHING 90 KNOT JET
FROM THE SOUTHWEST. HAVE RAISED POPS IN THE LIKELY RANGE NORTH OF A
LINE FROM ABOUT ROCHESTER TO BLACK RIVER FALLS. GRADIENT WINDS ABOVE
ADVISORY CRITERIA LOOK TO CONTINUE THROUGH THE EVENING AND WILL LEAVE
THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT.
NEXT CHANCE OF RAIN ENTERS THE FORECAST FOR TUESDAY AND TUESDAY
NIGHT. MODELS HANDLE THIS SYSTEM QUITE DIFFERENTLY DUE TO
INITIALIZATION ERRORS. THE GFS DID A BETTER JOB INITIALIZING THIS
SYSTEM OFF THE WEST COAST THIS MORNING AND HAVE FOLLOWED THIS
SOLUTION IN THIS TIME FRAME. SHORT WAVE TROUGH EXPECTED TO CROSS
THE UPPER MIDWEST TUESDAY AFTERNOON NIGHT PUSHING A SURFACE LOW FROM
KANSAS INTO EASTERN WISCONSIN. PREVIOUS FORECAST WAS DRY FOR TUESDAY
WITH LOW CHANCE POPS FOR TUESDAY NIGHT. WITH THE CURRENT TIMING OF
THE SYSTEM ADDED CHANCE POPS IN FOR TUESDAY AFTERNOON. WITH THE
TRACK OF THE SURFACE LOW MOVING ACROSS OR VERY NEAR THE FORECAST
AREA...RAISED POPS VALUES FOR TUESDAY NIGHT TO HIGH CHANCE ACROSS
THE NORTHWEST HALF OF THE AREA. IF MODEL TRENDS CONTINUE TO SHOW THE
SAME SOLUTION LATER SHIFTS MAY HAVE TO CONSIDER GOING WITH LIKELY
POPS FOR THIS EVENT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
LOTS OF UNCERTAINTY DURING THIS PERIOD CONCERNING THE UPPER LEVEL
TROUGH THAT MOVES ACROSS THE COUNTY TOWARD THE END OF THE PERIOD.
THE 00Z RUN OF THE OPERATION GFS AND THE CURRENT RUN OF THE DGEXU
ATTEMPT TO CUT OFF A LOW OVER THE CENTRAL MISSISSIPPI RIVER VALLEY
INTO THE OHIO RIVER VALLEY WHILE THE ECMWF AND ENSEMBLE MEMBERS OF
THE GFS ARE MORE PROGRESSIVE SHOWING MORE RIDGING AND MORE OF AN
EMPHASIS ON THE TRAILING NORTHERN STREAM SHORT WAVE TROUGH. AS A
RESULT...HAVE TRIED TO STAY CLOSE TO PREVIOUS FORECAST AND HPC
PRELIMINARY GUIDANCE VALUES. AS THE SURFACE SYSTEM WITH THE UPPER
LEVEL TROUGH MOVES SOUTH OF THE AREA THURSDAY...SOUTHERN SECTIONS
OF THE FORECAST AREA COULD GET BRUSHED WITH SOME SHOWERS. WENT WITH
A DRY FORECAST AFTER THAT BUT THIS COULD BE SUBJECT TO CHANGE WITH
LATER FORECASTS. ANOTHER FRONT SHOULD CROSS THE AREA LATE IN THE
PERIOD AND DEPENDING ON MOISTURE RETURN MAY HAVE TO ADD SOME POPS.
04
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING THROUGH MIDNIGHT..IAZ008-009-018-019
WIND ADVISORY THROUGH MIDNIGHT...IAZ010-011-029-030.
MN...HIGH WIND WARNING THROUGH MIDNIGHT...MNZ086-087-094-095
WIND ADVISORY THROUGH MIDNIGHT...MNZ079-088-096.
WI...WIND ADVISORY THROUGH MIDNIGHT...
WIZ017-029-032>034-041>044-053>055-061.
&&
KRCHazardous weather outlook, Apr 18, 7:35 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 735 PM CDT SUN APR 18 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 735 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT... WITH WIDESPREAD DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POSSIBILITY FOR AN ISOLATED TORNADO. WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR SEVERE STORMS ALONG AN ADVANCING COLD FRONT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE MOST FAVORABLE TIME FOR SEVERE WEATHER SHOULD BE FROM 9 PM THIS EVENING TO 3 AM MONDAY MORNING. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE WILL CONTINUE ACROSS THE AREA UNTIL THE FRONT MOVES THROUGH. SOUTHWEST WINDS OF 30 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE ANTICIPATED OVER MUCH OF THE AREA. THE WIND SWEPT AREAS OF MINNESOTA...IOWA AS WELL AS THE HIGHER BLUFF TOPS WILL OBSERVE WINDS OF 40 MPH WITH GUSTS EXCEEDING 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION WILL PROBABLY BE NECESSARY THIS EVENING AND DURING THE OVERNIGHT HOURS. KRC
In the hours before
Local storm report, Apr 18, 8:01 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 PM NON-TSTM WND GST RACINE 43.78N 92.48W
04/18/2004 65 MPH MOWER MN TRAINED SPOTTER
0733 PM NON-TSTM WND DMG RACINE 43.78N 92.48W
04/18/2004 MOWER MN TRAINED SPOTTER
STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.
&&
KRCLocal storm report, Apr 18, 8:33 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG ROCHESTER 44.01N 92.48W
04/18/2004 OLMSTED MN EMERGENCY MNGR
POWER POLES AND TREES DOWN. SHINGLES AND SIDING OFF
APARTMENT BUILDING.
0736 PM NON-TSTM WND GST DODGE CENTER 44.03N 92.85W
04/18/2004 60 MPH DODGE MN AWOS
0733 PM NON-TSTM WND GST RACINE 43.78N 92.48W
04/18/2004 65 MPH MOWER MN TRAINED SPOTTER
0733 PM NON-TSTM WND DMG RACINE 43.78N 92.48W
04/18/2004 MOWER MN TRAINED SPOTTER
STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.
0554 PM NON-TSTM WND GST ROCHESTER 44.01N 92.48W
04/18/2004 58 MPH OLMSTED MN OFFICIAL NWS OBS
0538 PM NON-TSTM WND GST BYRON 44.03N 92.65W
04/18/2004 64 MPH OLMSTED MN MESONET
0535 PM NON-TSTM WND GST DEXTER 43.72N 92.70W
04/18/2004 62 MPH MOWER MN MESONET
0535 PM NON-TSTM WND GST RIDGEWAY 44.12N 92.40W
04/18/2004 62 MPH OLMSTED MN MESONET
&&
KRCLocal storm report, Apr 18, 9:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST 1 N PLAINVIEW 44.18N 92.17W
04/18/2004 55 MPH WABASHA MN FIRE DEPT/RESCUE
REPORTED BY PLAINVIEW FIRE DEPT.
&&
SHEANearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.